Back to Search Start Over

Diploid hybrid origin of Hippophaƫ gyantsensis (Elaeagnaceae) in the western Qinghai-Tibet Plateau.

Authors :
Jia, Dong-Rui
Wang, Yu-Jin
Liu, Teng-Liang
Wu, Gui-Li
Kou, Yi-Xuan
Cheng, Kai
Liu, Jian-Quan
Source :
Biological Journal of the Linnean Society. Apr2016, Vol. 117 Issue 4, p658-671. 14p.
Publication Year :
2016

Abstract

Homoploid hybrid speciation, the origin of a hybrid species without change in chromosome number, is currently considered to be a rare form of speciation. In the present study, we examined the phylogenetic origin of Hippophaë gyantsensis, a diploid species occurring in the western Qinghai-Tibet Plateau. Some of its morphological and molecular traits suggest a close relationship to H. rhamnoides ssp. yunnanensis while others indicate H. neurocarpa. We conducted phylogenetic analyses of sequence data of two maternally inherited chloroplast (cp) DNA fragments and the bi-parentally inherited nuclear ribosomal internal transcribed spacer ( ITS) from 17 populations of H. gyantsensis, 15 populations of H. rhamnoides ssp. yunnanensis and 27 populations of H. neurocarpa across their distributional ranges, and modelled the niche differentiation of the three taxa. Multiple lines of evidence suggested that H. gyantsensis is a morphologically stable, genetically independent and ecologically distinct species. The inconsistent phylogenetic placements of the H. gyantsensis clade that comprised the dominant cp DNA haplotypes and ITS ribotypes suggested a probable diploid hybrid origin from multiple crosses between H. rhamnoides ssp. yunnanensis and H. neurocarpa. This tentative hypothesis is more parsimonious than alternative explanations according to the data available, although more evidence based on further testing is needed. [ABSTRACT FROM AUTHOR]

Details

Language :
English
ISSN :
00244066
Volume :
117
Issue :
4
Database :
Academic Search Index
Journal :
Biological Journal of the Linnean Society
Publication Type :
Academic Journal
Accession number :
113417637
Full Text :
https://doi.org/10.1111/bij.12707